Kentucky, 2011

Hail in Kentucky, March 21, 2011

March 21, 2011 · NWS RLX · 7 events in 2 counties and zones

A fast flow aloft existed south of a cold front. Surface dew points were in the low and mid 50s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A fast flow aloft existed south of a cold front. Surface dew points were in the low and mid 50s. Temperatures reached into the 70s south of the front. Showers and thunderstorms formed. Hail was common, with a few reports of large hail. Surprisingly, strong wind gusts were not an issue.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 21, 3:05 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 21, 3:05 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
405 PM EDT MON MAR 21 2011

.SYNOPSIS...
A COLD FRONT PUSHES SOUTH THIS EVENING...THEN REMAINS IN THE AREA
INTO TUESDAY NIGHT. A LOW PRESSURE SYSTEM WILL PUSH EAST WEDNESDAY
INTO WEDNESDAY NIGHT WITH MUCH COOLER AIR IN ITS WAKE.

&&

.NEAR TERM /THROUGH TUESDAY/...
SURFACE FRONT WAS JUST SE OF THE GREAT LAKES...PUSHING INTO CENTRAL
INDIANA AND TOWARD CENTRAL OHIO...WITH SHOWERS AND THUNDERSTORMS S
OF THE FRONT...STRETCHING ACROSS SOUTHERN OHIO AND NORTHERN WV.
THESE STORMS HAVE SHOWN A SLOW...GRADUAL INCREASE IN INTENSITY AND
COVERAGE.  THIS ACTIVITY HAS BEEN MORE ALONG ISENTROPIC
LIFT/ISENTROPIC RIDGE/THETA E AXIS THAN ALONG ORIENTATION OF UPPER
S/W TROF.

WITH CONTINUED DESTABILIZATION...SLOW INCREASING TREND IS LIKELY TO
CONTINUE EVEN AS S/W TROF PASSES THIS AFTERNOON.  THE FRONT SINKS
SWD INTO THE CWA TONIGHT...DRIVEN BY THE NW FLOW ALOFT IN THE WAKE
OF THE EXITING S/W TROF.  SFC DEW POINTS IN THE MID TO UPPER 50S
/USED MET/MAV/LAV BLEND/ WITH MODERATE CAPE - 7-9 KJ/KG...AS MID
LEVEL CAP ERODES ONCE S/W GOES BY.  MEAN FLOW IS 40 KTS FROM THE WNW.

STORMS SHOULD CONTINUE TO FIRE IN THIS ENVIRONMENT...WITH VENTING
ALOFT PER SHORT WAVE GETTING THEM GOING AT THIS TIME AND THEN
DESTABILIZATION VIA HEATING AND LOSS OF MIDLEVEL CAP.  SLOWED THE
SOUTHWARD PROGRESS OF THE AXIS BASED ON CURRENT TRENDS AND NEAR TERM
GUIDANCE.  THE AXIS SHIFTS SLOWLY S OVERNIGHT WITH DECREASING POPS
IN THE ABSENCE OF HEATING AND FORCING.

THE FRONT STALLS TUE MORNING AND THEN MAY START SLOWLY MOVING N TUE
AFTERNOON.  SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ALONG AND N OF
WARM FRONT ON INCREASING ISENTROPIC LIFT AND THETA E FEED.

USED A MAV/MET BLEND ON TEMPERATURES TO ARRIVE AT A COMPROMISE
BETWEEN THE STRONGER BAROCLINIC ZONE ILLUSTRATED BY THE NAM12
COMPARED WITH THAT OUT OF THE GFS40.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
HAVE THE FRONTAL BOUNDARY NEARLY STATIONARY AT THE START OF THIS
TIME FRAME.  ANOTHER 500 MB VORT MAXIMUM LIFTS NE FROM SW OHIO AT
00Z TO NRN WV BEFORE 06Z WEDNESDAY.  INCREASED POPS SLIGHTLY ACROSS
NORTHERN COUNTIES FOR WEDNESDAY EVENING...AND HAVE THE CHANCE POPS A
BIT FURTHER SOUTH...NEAR AND JUST S OF THE FRONT.

WILL STILL HAVE TO MONITOR RAIN AMOUNTS...OVER THIS WETTER AREA.

HAVE POPS INCREASING SLIGHTLY FASTER ON THE DAY ON WEDNESDAY IN THE
FAST FLOW AHEAD OF THE LOW AND COLD FRONT.  THERE MAY BE A BAND OF
SHOWERS AND THUNDERSTORMS WEDNESDAY MORNING...WELL OUT IN ADVANCE OF
THE FRONT.  THEN A SECONDARY BAND ASSOCIATED WITH THE FRONT. WITH
THE FAST FLOW...CAN NOT RULE OUT SOME STRONG OR SEVERE THUNDERSTORMS
ON WEDNESDAY.

TEMPERATURES MAY NOT RISE MUCH ON THURSDAY...WITH 850 MB TEMPERATURES
FALLING...ESPECIALLY OVER SOUTHEAST OHIO...NORTHERN WEST
VIRGINIA...AND THE MOUNTAINS.  HAVE A RAIN AND SNOW SHOWER MIXTURE
WITH SURFACE TEMPERATURES OF 40 DEGREES OR COLDER...WITH THE COLDER
AIR ALOFT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
CONFIDENCE CONTINUES TO REMAIN LOW IN THE EXTENDED...PARTICULARLY
GOING INTO WEEKEND. APPEARS A COUPLE OF WAVES WILL DEVELOP AND RIDE
EASTWARD ALONG OLD FRONTAL BOUNDARY FRIDAY NIGHT THRU THE WEEKEND.
KEY WILL BE WHERE THIS BOUNDARY WILL LIE. WITH MODELS DIFFERING ON
POSITION...ELECTED TO STAY CLOSE TO HPC FRONTAL POSITION. THIS WOULD
PLACE BOUNDARY SOUTH OF CWA...WITH MORE OF A STRATIFORM PCPN TYPE
EVENT. WITH THIS SOLUTION COULD SEE SOME WET SNOWFLAKES ACROSS SE OH
INTO NORTHERN MTNS WITH A CHILLY RAIN DOWN THRU THE LOWLANDS. IT
SHOULD BE NOTED THAT SOME OF THE MODELS PLACE AREA IN WARM SECTOR
WITH BOUNDARY JUST NORTH OF CWA. HIGH BUST POTENTIAL WITH TEMPS
DEPENDING ON WHERE FRONTAL BOUNDARY RESIDES. AS NOTED...STAYING
CLOSE TO HPC SOLUTION WARRANTS LOWER DAYTIME TEMPS...ESPECIALLY
NORTH. HIGH PRESSURE RETURNS FOR NEXT WEEK WITH SEASONAL TEMPS.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
VFR IN GUSTY SW FLOW EXCEPT MVFR TO IFR IN SHOWERS AND
THUNDERSTORMS.   THE AXIS OF THUNDERSTORMS...STRETCHING ACROSS EAST
CENTRAL OHIO AND NORTHERN WV...WILL SLOWLY SAG S...REACHING THE
HTS-CRW CORRIDOR AS EARLY AS 21Z.  SHOWERS AND THUNDERSTORMS WILL
GRADUALLY DIMINISH OVERNIGHT BUT...PERHAPS NOT ALTOGETHER...AS A
COLD FRONT SINKS SWD INTO WV.  THAT FRONT WILL BE ACROSS THE HTS-CRW
CORRIDOR FIRST THING TUE MORNING...AND SHOWER AND THUNDERSTORMS WILL
LIKELY DEVELOP FROM THERE N AT THAT TIME.  THE FRONT...AND
ASSOCIATED SHOWERS AND THUNDERSTORMS...WILL SHIFT SLOWLY N THROUGH
WV DURING THE DAY ON TUE.

MODERATE W FLOW ALOFT WILL GRADUALLY VEER TO NW TONIGHT AND THEN
BACK TO W AND BECOME LIGHT DURING THE DAY ON TUE.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: MEDIUM

ALTERNATE SCENARIOS: HEIGHT OF CLOUDS IN SHOWERS AND THUNDERSTORMS
EARLY THIS MORNING AND THEN AGAIN LATE THIS AFTERNOON INTO THE
EVENING HOURS COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  M    M    M    M    M    H    H    M    M    M    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    L    L    M    M    L    M    L    M    L    M
PKB CONSISTENCY  H    H    H    H    H    H    M    M    M    M    H    H
CKB CONSISTENCY  M    H    H    H    M    L    L    L    M    M    M    H

AFTER 18Z TUESDAY...
SOME IFR CONDITIONS POSSIBLE IN SHOWERS AND TSTMS WEDNESDAY AND
WEDNESDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JSH/JMV
NEAR TERM...TRM
SHORT TERM...KTB
LONG TERM...30
AVIATION...TRM
Hazardous weather outlook, Mar 21, 3:25 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
425 PM EDT MON MAR 21 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-222030-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
425 PM EDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.
DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
INTO WEDNESDAY EVENING. DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 21, 3:46 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
446 PM EDT MON MAR 21 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             PHILIPPI                39.18N 80.09W
03/21/2011  U0.75 INCH       BARBOUR            WV   PUBLIC

&&

NNNN
Special weather statement, Mar 21, 4:02 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
502 PM EDT MON MAR 21 2011

WVZ030-039-047-212145-
LEWIS WV-RANDOLPH WV-UPSHUR WV-
502 PM EDT MON MAR 21 2011

...A STRONG THUNDERSTORM WILL AFFECT LEWIS...UPSHUR AND WEST CENTRAL
RANDOLPH COUNTIES...

AT 458 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF WESTON...MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR WALKERSVILLE AROUND 510 PM...ALTON AROUND 520
PM...ALEXANDER AROUND 530 PM AND HUTTONSVILLE AROUND 540 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
85 AND 99.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3858 8015 3895 8065 3907 8049 3878 7980

30
Local storm report, Mar 21, 4:54 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
554 PM EDT MON MAR 21 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             MIDDLEPORT              39.00N 82.10W
03/21/2011  U1.00 INCH       MEIGS              OH   PUBLIC

&&

NNNN
Local storm report, Mar 21, 4:55 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
555 PM EDT MON MAR 21 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             RUTLAND                 39.07N 82.15W
03/21/2011  U0.50 INCH       MEIGS              OH   PUBLIC

&&

NNNN
Local storm report, Mar 21, 5:01 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
601 PM EDT MON MAR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             4 ENE ROCK CAVE         38.86N  80.27W
03/21/2011  E0.75 INCH       UPSHUR             WV   PUBLIC

&&

EVENT NUMBER RLX1100329

ARB
Local storm report, Mar 21, 5:05 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
605 PM EDT MON MAR 21 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             MASON                   38.98N 82.03W
03/21/2011  U0.50 INCH       MASON              WV   PUBLIC

&&

NNNN

The radar

The Cincinnati radar (KILN), 107 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Greenup

When
March 21, 5:10 PM EST
Where
Greenup County, South Shore
Measured
1 in hail
Reported by
Public
Coordinates
38.720, -82.970

Hail, Greenup

When
March 21, 5:48 PM EST
Where
Greenup County, Greenup
Measured
0.88 in hail
Reported by
Public
Coordinates
38.580, -82.830

Hail, Greenup

When
March 21, 6:02 PM EST
Where
Greenup County, Flatwoods
Measured
0.75 in hail
Reported by
Public
Coordinates
38.520, -82.720

Hail, Greenup

When
March 21, 6:03 PM EST
Where
Greenup County, Flatwoods
Measured
1 in hail
Reported by
Public
Coordinates
38.520, -82.720

Hail, Greenup

When
March 21, 6:05 PM EST
Where
Greenup County, Russell
Measured
1 in hail
Reported by
Public
Coordinates
38.530, -82.680

Hail, Greenup

When
March 21, 6:06 PM EST
Where
Greenup County, Russell
Measured
0.75 in hail
Reported by
Public
Coordinates
38.530, -82.680

Hail, Boyd

When
March 21, 6:10 PM EST
Where
Boyd County, Ashland
Measured
0.75 in hail
Reported by
Public
Coordinates
38.470, -82.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281252, 281248, 281251, 281247, 281250, 281249, 281246.